According to the 2016 National Survey on Drug Use and Health, nearly 475,000 people reported using heroin within the last month. Approximately 948,000 admitted using it within the past year. This means that unfortunately, the odds that a loved one will display heroin overdose symptoms are very high. Here’s how to recognize the signs of an overdose and know when someone should seek heroin rehab.
Signs of a Heroin Overdose
Overdose victims often breathe very slowly and shallowly. In some cases, you may even believe that a person has stopped breathing altogether.
The fingernails, lips, and skin may turn a bluish-purple color. For those with dark skin, it may appear gray or ashen. The skin can feel cold or clammy regardless of race.
Changes in Verbal Communication
Someone who has taken too much heroin will likely be unresponsive. For example, that person may appear awake, yet have difficulty speaking or communicating. You can also have a hard time awakening an individual who appears to have fallen asleep.
It’s not uncommon for people to make unusual snorting, choking, or gurgling sounds when they have overdosed. This is often their way of crying out for help when they are otherwise unable to communicate.
What to Know During an Overdose
It can actually take several hours for someone to die from a heroin overdose. That doesn’t mean you should delay seeking medical attention. Contact emergency personnel as soon as you suspect someone is showing signs of a heroin overdose.
Many states have Good Samaritan laws that protect those calling 911. If your state has such a law, you cannot be charged with a drug crime even if police find you are also in possession. Even in states without such laws, arrests rarely occur. First responders are normally more concerned with saving lives than they are with taking people into custody.
Emergency personnel can often administer Naloxone, also known as Narcan. When administered during an overdose it can reverse some of the effects of heroin, thereby buying enough time to reach a hospital. Narcan shots are nearly always given without regard to whether or not a person has health insurance.
Programs to Help with Heroin Addiction
Those who display heroin overdose symptoms have reached a point where they will be unable to quit using on their own. These individuals could benefit from programs at our addiction treatment centers TX such as:
• Individual therapy
• Group therapy
• Family therapy
• Mental health treatment
• Drug addiction to education
• Relapse prevention
Heroin users sometimes tell themselves that an overdose will never happen to them. You may have repeated the same lie, or even told yourself that you can quit on your own anytime. The truth is that without rehab, your addiction will likely just get worse. Don’t put off getting help when our addiction specialists are only a phone call away.
Recovering from a Heroin Addiction
If a loved one displays heroin overdose symptoms, seek medical attention at once. After that person has recovered, invite them to enroll in our addiction therapy programs. We provide professional care to help people beat their heroin addiction once and for all. Give us a call at to make a brand new start in life.